Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 31, 2005, 4:45 PM MST for Maricopa County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 4:45 PM MST (23:45 UTC)
- Expired
- Jul 31, 2005, 5:30 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 38 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 312346 SVRPSR AZC013-010030- /O.NEW.KPSR.SV.W.0066.050731T2345Z-050801T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 445 PM MST SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF FOUNTAIN HILLS * UNTIL 530 PM MST * AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF FOUNTAIN HILLS...AND MOVING WEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO VERDE...NORTH MESA...AND SCOTTSDALE. EXTREMELY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3372 11184 3347 11182 3351 11138 3374 11148 $$ HV
1 follow-up statement
000 WWUS55 KPSR 010017 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 512 PM MST SUN JUL 31 2005 AZC013-010030- /O.CON.KPSR.SV.W.0066.000000T0000Z-050801T0030Z/ MARICOPA AZ- 512 PM MST SUN JUL 31 2005 ...SEVERE THUNDERSTORM WARNING CONTINUES AROUND THE FOUNTAIN HILLS AND SCOTTSDALE AREAS UNTIL 530 PM... A SEVERE THUNDERSTORM WARNING FOR THE FOUNTAIN HILLS AND SCOTTSDALE AREAS CONTINUES UNTIL 530 PM. WEATHER RADAR SHOWED A MICROBURST DEVELOPED JUST EAST OF FOUNTAIN HILLS...ALONG THE BEELINE HIGHWAY... AROUND 5PM. AN AUTOMATIC WEATHER STATION IN FOUNTAIN HILLS REPORTED A 53 MPH WIND GUST. SEVERE THUNDERSTORMS WERE BUILDING OVER THE MCDOWELL MOUNTAINS AND MOVING WEST AND NORTHWEST TOWARDS NORTH SCOTTSDALE. LAT...LON 3372 11184 3347 11182 3351 11138 3374 11148 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 31, 3:30 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-010600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST SUN JUL 31 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-KANSAS BORDER THROUGH THE MIDDLE OF THIS WEEK...THEN DRIFT WEST AND BE OVER NEVADA BY NEXT WEEKEND. THIS WILL KEEP A MOIST EAST TO SOUTHEAST FLOW ALOFT OVER OUR REGION INTO NEXT WEEKEND KEEPING A DAILY CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A NEARLY STATIONARY WEATHER DISTURBANCE OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY... WITH LOCALLY HEAVY RAINFALL POSSIBLE. A STRONGER WEATHER DISTURBANCE WILL MOVE WEST ACROSS NORTHERN MEXICO AND BRING AN INCREASED CHANCE FOR SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEK. && .DISCUSSION... UPPER HIGH TO REMAIN IN THE EASTERN CO WESTERN KS AREA THROUGH ABOUT MID WEEK THEN MOVE SLOWLY W TO NV BY THE WEEKEND. THIS WILL KEEP A E-SE FLOW OVER OUR REGION. AN INVERTED TROF WILL REMAIN OVER SOUTERN AZ / NW MEXICO INTO MON WITH PIECES OF ENERGY BEING LIFTED NORTH THROUGH SOUTH CENTRAL AZ. THIS WAS NOTED IN CLOUD MOTION PHOTOS OVER SE AZ THIS MORNING AND WAS MOVING N. THE THREAT OF LOCALLY HEAVY RAINS WITH SOME THUNDERSTORMS REMAINS AS AIRMASS CONTINUES TO BE VERY MOIST. MORNING SOUNDINGS SHOW AIRMASS NEARLY SATURATED AT ALL LEVELS AND SHOULD STAY LIKE THAT THROUGH MON. P-WATER VALUES RANGE FROM 1.7 INCHES IN SW AZ TO 1.9 IN SOUTH CENTRAL AZ. ALSO THE P-WATER MOISTURE TONGUE PRETTY MUCH REMAINS IN THE LOWER CO RIVER VALLEY ...SW AZ AND SE CA AREA. THUS...SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINS THROUGHOUT THIS AREA TOO. MODELS SHOW THAT ON MON/TUES THERE WILL BE SOME DRYING AT MID LEVELS BUT LOW LEVELS WILL REMAIN MOIST AND ATMOSPHERE TO REMAIN UNSTABLE SO THE CHANCE FOR THUNDERSTORMS WILL CONTINUE. THEN BY WED MID LEVELS MOISTEN UP AGAIN. A LARGE EASTERLY WAVE NOW IN TX WILL SLOWLY MOVE W AND BEGIN TO AFFECT OUR REGION DURING THE LATTER PART OF THE WEEK. MODELS SHOW PIECES OF ENERGY BEING CARRIED IN THE EASTERLY FLOW INTO OUR REGION BY WED NIGHT/THURS WITH THE WAVE ITSELF MOVING TO THE BIG BEND TX / SW NM AREA BY NEXT SAT. THIS WILL BRING AN INCREASE IN THE THUNDERSTORMS TO OUR REGION DURING THE LATTER PART OF THIS WEEK. && .AVIATION... DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. DKS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 31, 6:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 600 AM MST SUN JUL 31 2005 AZZ022-023-027-028-010200- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...IN EXCESS OF 1 INCH PER HOUR... ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SOME BLOWING DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND BLOWING DUST. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ024-010200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR... ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ021-026-010200- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST- CENTRAL ARIZONA DESERTS. .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-025-CAZ031-010200- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- YUMA/MARTINEZ LAKE AND VICINITY- 600 AM MST (600 AM PDT) SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY AND THE YUMA AREA. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. SPOTTER ACTIVATION MAY BE REQUIRED. CAZ032-033-010200- IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS- 600 AM PDT SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. CAZ030-010200- JOSHUA TREE NATIONAL PARK/JTNP/- 600 AM PDT SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND SMALL HAIL. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM MST | Flash Flood Warning | PSR | Maricopa | 58 min |
| Jul 30, 5:13 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 50 min |
| Jul 30, 5:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.